Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 204, NWS Blacksburg, VA

May 26, 2011Mercer County, Monroe County, Summers County, West Virginia; 5 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 26, 2011, 7:48 PM EDT for Mercer County, Monroe County, Summers County, West Virginia; 5 counties in Virginia. It was in force for 57 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2011, 7:48 PM EDT (23:48 UTC)
Expired
May 26, 2011, 8:45 PM EDT
In force
57 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Bland County, VA, Giles County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 96 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 8:02 PM EDTHAIL 1Ceres, VA
May 26, 8:20 PM EDTTSTM WND DMG1 Wnw Bluefield, VAONE TREE DOWN NEAR HILLCREST LANE.
May 26, 8:26 PM EDTTSTM WND GST 61Bluefield, WVBLUEFIELD ASOS REPORTED A GUST TO 61 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 1:42 PM EDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 734 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
734 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

746 
WUUS51 KRNK 262348
SVRRNK
VAC021-071-173-185-197-WVC055-063-089-270045-
/O.NEW.KRNK.SV.W.0204.110526T2348Z-110527T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
748 PM EDT THU MAY 26 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA
  TAZEWELL COUNTY IN SOUTHWEST VIRGINIA
  NORTHWESTERN WYTHE COUNTY IN SOUTHWEST VIRGINIA
  NORTHWESTERN GILES COUNTY IN SOUTHWEST VIRGINIA
  BLAND COUNTY IN SOUTHWEST VIRGINIA
  SOUTHWESTERN MONROE COUNTY IN SOUTHEAST WEST VIRGINIA
  MERCER COUNTY IN SOUTHEAST WEST VIRGINIA
  SOUTHERN SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 845 PM EDT.

* AT 746 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM GLEN BURKE TO CLIFFIELD TO NEBO...OR ALONG A LINE EXTENDING
  FROM RICHLANDS TO 8 MILES EAST OF RICHLANDS TO 6 MILES NORTH OF
  MARION...AND MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ASBERRYS...
  TAZEWELL...
  TIPTOP...
  POCAHONTAS...
  PINNACLE ROCK STATE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3725 8174 3721 8168 3721 8156 3726 8150
      3728 8142 3741 8133 3742 8129 3746 8131
      3752 8122 3758 8120 3761 8108 3764 8107
      3772 8098 3766 8081 3747 8062 3731 8085
      3711 8102 3694 8111 3685 8148 3715 8188
TIME...MOT...LOC 2348Z 229DEG 45KT 3715 8179 3710 8164
          3694 8145

$$

WP
4 follow-up statements
223 
WWUS51 KRNK 270005
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
805 PM EDT THU MAY 26 2011

VAC173-270015-
/O.CAN.KRNK.SV.W.0204.000000T0000Z-110527T0045Z/
SMYTH VA-
805 PM EDT THU MAY 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SMYTH COUNTY IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR NORTHWEST NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3693 8133 3721 8156 3726 8150 3728 8142
      3741 8133 3742 8129 3746 8131 3752 8122
      3758 8120 3761 8108 3764 8107 3772 8098
      3766 8081 3747 8062 3731 8085 3711 8102
      3694 8111
TIME...MOT...LOC 0005Z 229DEG 45KT 3725 8151 3715 8139
          3699 8128

$$

VAC021-071-185-197-WVC055-063-089-270045-
/O.CON.KRNK.SV.W.0204.000000T0000Z-110527T0045Z/
TAZEWELL VA-WYTHE VA-GILES VA-BLAND VA-MONROE WV-MERCER WV-SUMMERS WV-
805 PM EDT THU MAY 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHERN SUMMERS...MERCER...SOUTHWESTERN MONROE...NORTHWESTERN
GILES...NORTHWESTERN WYTHE AND EASTERN TAZEWELL...AND  COUNTIESBLAND
COUNTY...

AT 803 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES WEST OF TIPTOP TO
GRATTON TO CERES...OR ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
TAZEWELL TO BURKES GARDEN TO CERES...MOVING NORTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  BURKES GARDEN...
  BOISSEVAIN...
  COALDALE...
  PINNACLE ROCK STATE PARK...
  MATOAKA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR NORTHWEST NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3693 8133 3721 8156 3726 8150 3728 8142
      3741 8133 3742 8129 3746 8131 3752 8122
      3758 8120 3761 8108 3764 8107 3772 8098
      3766 8081 3747 8062 3731 8085 3711 8102
      3694 8111
TIME...MOT...LOC 0005Z 229DEG 45KT 3725 8151 3715 8139
          3699 8128

$$

WERT
315 
WWUS51 KRNK 270024
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
824 PM EDT THU MAY 26 2011

VAC185-197-270034-
/O.CAN.KRNK.SV.W.0204.000000T0000Z-110527T0045Z/
TAZEWELL VA-WYTHE VA-
824 PM EDT THU MAY 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WYTHE AND EASTERN
TAZEWELL COUNTIES IS CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR NORTHWEST NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3741 8133 3742 8129 3746 8131 3752 8122
      3758 8120 3761 8108 3764 8107 3772 8098
      3766 8081 3747 8062 3730 8086 3711 8102
      3708 8118 3721 8129 3724 8123 3733 8136
TIME...MOT...LOC 0024Z 229DEG 45KT 3738 8128 3727 8119
          3715 8111

$$

VAC021-071-WVC055-063-089-270045-
/O.CON.KRNK.SV.W.0204.000000T0000Z-110527T0045Z/
GILES VA-BLAND VA-MONROE WV-MERCER WV-SUMMERS WV-
824 PM EDT THU MAY 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHERN SUMMERS...MERCER...SOUTHWESTERN MONROE...NORTHERN BLAND
AND NORTHWESTERN GILES COUNTIES...

AT 820 PM EDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM COALDALE
TO CLEAR FORK TO BLAND...OR ALONG A LINE EXTENDING FROM 6 MILES
SOUTHWEST OF MATOAKA TO BLUEFIELD TO BLAND...MOVING NORTHEAST AT 50
MPH.

LOCATIONS IMPACTED INCLUDE...
  MONTCALM...
  WENONAH...
  CAMP CREEK STATE PARK...
  FLAT TOP...
  PIPESTEM RESORT STATE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR NORTHWEST NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3741 8133 3742 8129 3746 8131 3752 8122
      3758 8120 3761 8108 3764 8107 3772 8098
      3766 8081 3747 8062 3730 8086 3711 8102
      3708 8118 3721 8129 3724 8123 3733 8136
TIME...MOT...LOC 0024Z 229DEG 45KT 3738 8128 3727 8119
          3715 8111

$$

WERT
405 
WWUS51 KRNK 270038
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
838 PM EDT THU MAY 26 2011

VAC021-071-WVC055-063-089-270045-
/O.CON.KRNK.SV.W.0204.000000T0000Z-110527T0045Z/
GILES VA-BLAND VA-MONROE WV-MERCER WV-SUMMERS WV-
838 PM EDT THU MAY 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHERN SUMMERS...EASTERN MERCER...SOUTHWESTERN MONROE...
NORTHERN BLAND AND WESTERN GILES COUNTIES...

AT 837 PM EDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM CAMP
CREEK TO PRINCETON TO CHAPEL...OR ALONG A LINE EXTENDING FROM CAMP
CREEK TO PRINCETON TO ROCKY GAP...MOVING NORTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  CAMP CREEK...
  LERONA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FRIDAY MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3724 8104 3732 8112 3743 8118 3752 8122
      3758 8120 3761 8108 3764 8107 3772 8098
      3766 8081 3747 8062 3730 8086
TIME...MOT...LOC 0039Z 229DEG 45KT 3750 8110 3739 8105
          3729 8101

$$

WERT
371 
WWUS51 KRNK 270047
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
847 PM EDT THU MAY 26 2011

VAC021-071-WVC055-063-089-270056-
/O.EXP.KRNK.SV.W.0204.000000T0000Z-110527T0045Z/
GILES VA-BLAND VA-MONROE WV-MERCER WV-SUMMERS WV-
847 PM EDT THU MAY 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SUMMERS...EASTERN
MERCER...SOUTHWESTERN MONROE...NORTHERN BLAND AND WESTERN GILES
COUNTIES EXPIRED AT 845 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW 
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE. 
HOWEVER...GUSTY WINDS TO 50 MPH...DANGEROUS AND FREQUENT CLOUD TO 
GROUND LIGHTNING...AND SMALL HAIL MAY STILL OCCUR IN THE AREA 
THROUGH AT LEAST 900 PM EDT. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT 
FRIDAY MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN 
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

LAT...LON 3724 8104 3732 8112 3743 8118 3752 8122
      3758 8120 3761 8108 3764 8107 3772 8098
      3766 8081 3747 8062 3730 8086
TIME...MOT...LOC 0038Z 229DEG 45KT 3749 8111 3738 8106
          3728 8102

$$

WERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 7:15 PM EDT, 33 minutes earlier.

Area forecast discussion, May 26, 7:15 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
715 PM EDT THU MAY 26 2011

.SYNOPSIS...
A WEAKENING COOL FRONT APPROACHING FROM THE WEST WILL BRING AN
INCREASED THREAT OF SHOWERS AND THUNDERSTORMS TO PORTIONS OF THE
MID APPALACHIAN AND MID ATLANTIC REGION TONIGHT INTO FRIDAY. AN
UPPER LEVEL HIGH PRESSURE SYSTEM WILL BUILD OVER THE AREA THIS
WEEKEND INTO NEXT WEEK...REDUCING THE THREAT OF RAIN...BUT
BRINGING A STRETCH OF VERY WARM AND HUMID WEATHER THAT WILL LIKELY
LAST WELL INTO NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
PROXIMITY OF TROF OF LOW PRESSURE PUSHING EAST INTO THE OHIO
VALLEY WILL ALLOW MID LEVEL LAPSES TO STEEPEN SUFFICIENTLY OVER
THE WESTERN PART OF THE BLACKSBURG FORECAST AREA TO SUPPORT WIDELY
SCATTERED SEVERE CONVECTION THIS AFTERNOON INTO THIS EVENING...AND
AN APPROPRIATE SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR THIS
AREA.

HOWEVER...NEXT STRONG UPPER TROF SLAMMING INTO THE NORTHWESTERN
PORTION OF THE NATION WILL SUPPORT DOWNSTREAM RIDGING SUCH THAT
THE OHIO VALLEY TROF WILL BEGIN TO FILL/LIFT LATER TONIGHT INTO
FRIDAY. WHILE THIS WILL DIMINISH THE SEVERE WEATHER THREAT WITH
TIME...ESPECIALLY AS THERMODYNAMIC SUPPORT IS LOST THIS
EVENING...PROGRESSION OF THETA-E RIDGE AND REMNANT OUTFLOW
BOUNDARIES FROM LINE OF CONVECTION RACING OUT EAST AHEAD OF
DISSIPATING COOL FRONT WILL LIKELY LINE UP OVER OR NEAR THE
BLACKSBURG FORECAST AREA LATER TONIGHT INTO FRIDAY. THIS WILL
RESULT IN ABUNDANT CLOUD COVER AND A GOOD THREAT OF PRECIPITATION
IN MOST AREAS ALONG AND WEST OF THE BLUE RIDGE TONIGHT...AND
ACROSS MOST AREAS ON FRIDAY. DIMINISHING SHEAR AND SUPPRESSED
INSOLATION DUE TO CLOUD COVER SHOULD SUPPRESS SEVERE WEATHER
THREAT TOMORROW.

AT THE PRESENT TIME...INSUFFICIENT PERSISTENT FORCING APPEARS TO
EXIST TO WARRANT A SIGNIFICANT FLASH FLOOD THREAT...ALTHOUGH WITH
RELATIVELY HIGH AND INCREASING PRECIPITABLE WATER AND WEAKENING
SHEAR WITH TIME...SOME TRAINING OF STORMS WITH HEAVY RAIN MAY BE
SUFFICIENT TO WARRANT ONE OR TWO FLASH FLOOD WARNINGS DURING THE
NEXT 12-24 HOURS...ESPECIALLY WEST OF THE BLUE RIDGE.

AS WOULD BE EXPECTED WITH AN INCREASING THREAT OF RAIN AND
CLOUDS...EXPECT TO SEE A MODERATED DIURNAL TEMPERATURE CURVE
THROUGH THE NEAR TERM PERIOD...AND TOOK A MODEL BLEND CONSISTENT
WITH EXISTING SET OF GRIDDED FIELDS THROUGH FRIDAY.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
THE UPPER LEVEL LOW CURRENTLY TRACKING ACROSS THE OHIO VALLEY
WEAKENS AND LIFTS NORTHEAST...WITH A TRAILING UPPER LEVEL TROF
AXIS CROSSING THE FORECAST AREA FRIDAY NIGHT...KEEPING MOST OF
REGION UNDER AN AREA OF UPPER DIVERGENCE WHICH SHOULD HELP KEEP A
FAIRLY LARGE AREA OF SHOWERS AND STORMS GOING PAST SUNSET FRIDAY.
AS A RESULT...KEPT LIKELY POPS FOR MUCH OF THE AREA FRIDAY NIGHT.

BY SATURDAY...THE AXIS OF THE UPPER LEVEL TROF WILL HAVE SHIFTED
EAST OF THE FORECAST AREA...TAKING THE DEEP MOISTURE WITH IT.
HOWEVER...LINGERING INSTABILITY AND WEAK LOW LEVEL SOUTHEAST FLOW
WILL GENERATE WIDELY SCATTERED SHOWERS AND STORMS...ESPECIALLY ALONG
AND EAST OF THE BLUE RIDGE. LEANED TOWARD THE WARMER GFS MOS VALUES
FOR HIGHS SATURDAY WITH CLOUDS ERODING BEHIND DEPARTING SHORTWAVE.

ANY PRECIPITATION SATURDAY WILL BE DIURNALLY DRIVEN AND DISSIPATE
AROUND SUNSET. A WEAK SOUTHERLY LOW LEVEL FLOW WILL KEEP A MOIST
AIR MASS IN PLACE...WITH DEW POINTS REMAINING IN THE 60S.
THEREFORE...USED THE WARMER GFS MOS VALUES FOR LOWS SATURDAY NIGHT.

ON SUNDAY...THE UPPER LEVEL RIDGE BEGINS TO BUILD IN FROM THE WEST
WITH INCREASING HEIGHTS AND 1000-850MB THICKNESSES PUSHING HIGHS
SEVERAL DEGREES WARMER THAN SATURDAY'S EXPECTED VALUES. WENT A
COUPLE OF DEGREES WARMER THAN GUIDANCE FOR HIGHS SUNDAY. AS MID
LEVEL TEMPS WARM...CHANCES FOR SHOWERS AND STORMS WILL
DIMINISH...ALTHOUGH A STRAY STORM IN THE SOUTHERN BLUE RIDGE IS NOT
OUT OF THE QUESTION FOR SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT BUILDING AN UPPER RIDGE
OVER THE AREA EARLY IN THE LONG TERM PERIOD...BEFORE AN UPPER LEVEL
SHORTWAVE MOVING ALONG THE U.S./CANADA BORDER FLATTENS THE RIDGE
WEDNESDAY INTO THURSDAY.

THE BIG WEATHER STORY EARLY IN THE WORK WEEK WILL BE THE NEAR RECORD
TEMPERATURES...AS GEFS ENSEMBLES SHOW 850MB TEMPS 2-3 STANDARD
DEVIATIONS ABOVE NORMAL. AS A RESULT...WENT A COUPLE OF DEGREES
ABOVE FORECAST GUIDANCE. WHILE MOST AREAS WILL REMAIN DRY...KEPT
A SMALL CHANCE FOR MOUNTAIN THUNDERSTORMS TUESDAY/WEDNESDAY WITH
INSTABILITY...WEAK LIFT GENERATED BY THE INFLUENCE OF TERRAIN...AND
THETA-E AXIS IN PLACE.

LOW LEVEL NORTHEAST/EASTERLY FLOW ARRIVES WEDNESDAY NIGHT AND
THURSDAY BRINGING COOLER AND MAINLY DRIER AIR...BUT WEAK UPSLOPE
FLOW MAY GENERATED WIDELY SCATTERED MOUNTAIN SHOWERS/STORMS.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING UPPER LEVEL LOW
PRESSURE SYSTEM AND ASSOCIATED MVFR FLIGHT RESTRICTIONS WILL
CONTINUE OVER THE MOUNTAINS INTO THIS EVENING...IMPACTING THE
SOUTHEASTERN WEST VIRGINIA TERMINAL FORECAST POINTS THROUGH
MIDNIGHT AND PERHAPS KBCB BY 01Z...9PM. SOME OF THE STORMS MAY
CONTAIN LARGE HAIL AND DAMAGING WINDS FOR A FEW MORE HOURS BEFORE
LOSS OF HEATING CAUSES THEM TO DIMINISH.

AS UPPER FLOW ALOFT BACKS IN ADVANCE OF THE LOW PRESSURE SYSTEM...
PROGRESSION OF LINE OF SHOWERS/STORMS WILL BE ARRESTED...SUCH THAT
THREAT OF MVFR FLIGHT RESTRICTIONS SHOULD NOT IMPACT KROA AND
POINTS EAST UNTIL LATE THIS EVENING OR DURING THE EARLY MORNING
HOURS ON FRIDAY. HOWEVER THINKING NOW THAT MOST WILL PROBABLY BE
DELAYED UNTIL LATE MORNING OR EARLY AFTERNOON AT KLYH AND KDAN.

ONCE THEY ARRIVE...LINE OF SHOWERS/STORMS WILL BE SLOW TO EXIT
THE AREA TO THE EAST...SO AT LEAST AREAS OF MVFR FLIGHT
RESTRICTIONS...WITH MORE LOCALIZED IFR RESTRICTIONS ALONG/NEAR
THE HIGHER RIDGES WHERE SOME RIDGE TOP OBSCURATIONS ARE
POSSIBLE...WILL LIKELY CONTINUE THOUGH MUCH OF FRIDAY...AND
PERHAPS WELL INTO SATURDAY/SATURDAY NIGHT.

RELATIVELY STAGNANT AIR MASS WILL THEN LINGER OVER THE TERMINAL
FORECAST AREA SUNDAY INTO TUESDAY AS AN UPPER RIDGE OF HIGH
PRESSURE BUILDS OVER THE AREA. TYPICALLY...THIS RESULTS IN
BUILDING HEAT AND HUMIDITY...CHARACTERIZED BY AT LEAST LATE NIGHT
TO MID MORNING MVFR TO IFR FLIGHT RESTRICTIONS...GIVING WAY TO VFR
WEATHER BY LATE MORNING/EARLY AFTERNOON AS ATMOSPHERE BECOMES
HEATED AND BETTER MIXED. HOWEVER...THE THREAT OF ISOLATED FLIGHT
RESTRICTIONS BACK INTO THE MVFR RANGE IN THE VICINITY OF
AFTERNOON/EVENING SHOWERS/THUNDERSTORMS CAN NOT BE RULED OUT
ENTIRELY...ESPECIALLY ALONG/NEAR SOME OF THE HIGHER RIDGES.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WERT
NEAR TERM...WERT
SHORT TERM...PH
LONG TERM...PH
AVIATION...JH/WERT
Hazardous weather outlook, May 26, 2:03 PM EDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
203 PM EDT THU MAY 26 2011

NCZ003-004-019-020-VAZ016-017-022>024-032>035-043-271815-
SURRY-STOKES-WILKES-YADKIN-CARROLL-FLOYD-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
203 PM EDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON THROUGH TONIGHT. THE PRIMARY THREAT FROM ANY STORMS THAT
BECOME SEVERE IS DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ014-271815-
MONTGOMERY-
203 PM EDT THU MAY 26 2011

...SEVERE THUNDERSTORM WATCH 381 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON THROUGH TONIGHT. THE PRIMARY THREAT FROM ANY STORMS THAT
BECOME SEVERE IS DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001-002-018-VAZ007-009>013-015-018>020-WVZ042>045-271815-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
GRAYSON-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
203 PM EDT THU MAY 26 2011

...SEVERE THUNDERSTORM WATCH 381 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THIS
AFTERNOON THROUGH TONIGHT. THE PRIMARY THREAT FROM ANY STORMS THAT
BECOME SEVERE IS DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED ON FRIDAY...RESULTING IN
A THREAT FOR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ005-006-VAZ044>047-058-059-271815-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
203 PM EDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WERT

In the hours before

Local storm report, May 26, 7:15 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
715 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             4 ENE BLOWING ROCK      36.16N 81.61W
05/26/2011  E1.00 INCH       WATAUGA            NC   TRAINED SPOTTER

&&

WERT
Local storm report, May 26, 7:24 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
724 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             5 W WYTHEVILLE          36.95N 81.17W
05/26/2011  E1.75 INCH       WYTHE              VA   BROADCAST MEDIA

            HAIL REPORTED BY LOCAL RADIO STATION ON W. LEE HIGHWAY.

&&

HYSELL
Local storm report, May 26, 7:27 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
727 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             3 E BOONE               36.21N 81.61W
05/26/2011  E0.88 INCH       WATAUGA            NC   TRAINED SPOTTER

            HAIL FELL ON BROWNS CHAPEL ROAD.

&&

HYSELL
Local storm report, May 26, 7:42 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
742 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     HAIL             WEST JEFFERSON          36.40N 81.50W
05/26/2011  E0.50 INCH       ASHE               NC   TRAINED SPOTTER

&&

HYSELL
Local storm report, May 26, 7:47 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
747 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             5 E LANSING             36.50N 81.43W
05/26/2011  E0.50 INCH       ASHE               NC   AMATEUR RADIO

            HAIL FELL ON MOUTH OF SILAS CREEK ROAD.

&&

HYSELL
Local storm report, May 26, 7:48 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
748 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     TSTM WND DMG     2 NE SALTVILLE          36.90N 81.74W
05/26/2011                   SMYTH              VA   PUBLIC

            SEVERAL TREES AND LIMBS DOWN.

&&

CHENARD

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 2:27 PM EDTSpecial Weather StatementRNKGreenbrier, Monroe48 min
May 26, 2:58 PM EDTSevere Thunderstorm WarningRNKGreenbrier, Monroe, Summers62 min
May 26, 3:38 PM EDTSevere Thunderstorm WarningRNKGreenbrier, Mercer, Summers67 min
May 26, 4:01 PM EDTSevere Thunderstorm WarningRNKGreenbrier, Monroe, Summers59 min
May 26, 4:15 PM EDTSevere Thunderstorm WarningRNKMercer, Summers34 min
May 26, 4:42 PM EDTSevere Thunderstorm WarningRNKGreenbrier, Mercer, Monroe, Summers44 min
May 26, 5:00 PM EDTSevere Thunderstorm WarningRNKGreenbrier60 min
May 26, 7:07 PM EDTSpecial Weather StatementRNKSummers53 min
May 26, 3:34 PM EDTSpecial Weather StatementRNKBath26 min
May 26, 5:36 PM EDTSevere Thunderstorm WarningRNKBland, Grayson, Smyth, Wythe50 min
May 26, 5:48 PM EDTSpecial Weather StatementRNKBland, Tazewell57 min
May 26, 6:38 PM EDTSevere Thunderstorm WarningRNKBland, Grayson, Smyth, Wythe67 min
May 26, 7:38 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Pulaski, Wythe41 min
May 26, 7:58 PM EDTSevere Thunderstorm WarningRNKCarroll, Craig, Floyd, Montgomery, Pulaski, Roanoke and 2 more62 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Severe Thunderstorm Warnings in West Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.